Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can anemia cause CD4 count to drop?
Oct 24, 2005

Thank you for replying to my previous questions regarding my husband. At his second quarterly check up, he was told that his viral load was now undetectable but his CD4 count had dropped from 175 to 50 due to severe anemia from taking Ziduvina. He was given a blood transfusion and his treatment has been changed to Truvada, with Epivir, Kaletra and Septrin. Would you agree that the cause of this drop in the count is due to the anemia? He has recently been diagnosed with HIV and Hep C, so we are still new to this. We live in a small town and although the doctors treating him seem to know what they are doing, they are very bad communicators to say the least. And in such a small town, we have no support groups/help groups etc.

Response from Dr. Frascino

Hello,

Anemia, defined as a decrease in red blood cells, would not be responsible for the drop in your husband's CD4 count. CD4 cells are white blood cells and anemia involves only red blood cells. However, it is possible that AZT (zidovudine) could cause a reduction in both red blood cells (leading to anemia) and white blood cells (called leukopenia). If the white blood cells dropped significantly, the CD4 count could drop, as they are a subset of white blood cells. AZT can cause bone marrow suppression, which in essence can decrease the production of all types of blood cells: red cells, white cells and platelets.

That your husband has hepatitis C and HIV coinfection may complicate his treatment somewhat. I'm concerned that your husband's doctors are "very bad communicators" and that you have no support groups available to you. I would suggest contacting your nearest ASO (AIDS service organization) and inquiring what resources may be available in your area. You might also consider trying to find a more communicative HIV/AIDS/hep C specialist. If you are writing from the U.S., I'd suggest checking the American Academy of HIV Medicine's Web site (www.aahivm.org). They have a listing of certified specialists by locale. I would also suggest you spend some time reviewing the wealth of information on this Web site and related links. Should your husband's anemia persist, despite being switched off AZT, other causes of HIV-related anemia should be investigated and, if found to be contributing to your husband's anemia, treated. For instance, if he has anemia of chronic disease (due to his HIV infection itself), Procrit, a medication that stimulates the production of additional new red blood cells may be warranted.

Good luck! We're here if you need us, O.K.?

Dr. Bob


Previous
What a way to disclose.
Next
Risk percentage to neg. top

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement